Kansas, 2007

Hail and Damaging Winds in Kansas, September 28, 2007

September 28, 2007 · NWS DDC · 11 events in 6 counties and zones

Severe thunderstorms produced large hail during the evening mainly in a three county area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms produced large hail during the evening mainly in a three county area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 28, 2:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 28, 2:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT FRI SEP 28 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE CHANCES FOR THUNDERSTORMS THIS EVENING
AND SATURDAY NIGHT ALONG WITH HOW STRONG THE WINDS GET ON SATURDAY.

THE 12Z UA ANALYSIS SHOWED A BROAD UPPER RIDGE ACROSS THE CENTRAL
CONUS WITH A STRONG UPPER TROUGH OVER THE EASTERN GREAT LAKES AND
APPALACHIANS. ANOTHER TROUGH WAS DIGGING INTO THE NORTHWESTERN
CONUS WITH HEIGHT FALLS IN EXCESS OF 100 METERS NOTED OVER
WASHINGTON AND WESTERN OREGON. TO THE SOUTH OF THIS...A
SUBTROPICAL JET WAS EXPANDING ONSHORE IN THE SOUTHWEST WITH A FAIR
AMOUNT OF MID LEVEL MOISTURE SPREADING TOWARD THE CENTRAL PLAINS
AS EVIDENT ON THE WATER VAPOR IMAGERY.

AT THE SURFACE...A LOW PRESSURE TROUGH EXTENDED NORTH-SOUTH ACROSS
THE EASTERN PLAINS OF COLORADO. WIDELY SCATTERED THUNDERSTORMS
WERE DEVELOPING ALONG THE TROUGH OUT WEST AS WELL AS ALONG AN
OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS STORMS THAT HAD
MOVED TO A LOCATION ALONG HIGHWAY 83 FROM KGCK TO KLBL. SPC MESO
ANALYSIS WEBSITE WAS SHOWING A NARROW AXIS OF 3000 J/KG SURFACE
BASED CAPE THAT WAS LINED UP WITH THE OUTFLOW BOUNDARY. STORMS
ALONG THAT BOUNDARY SHOULD CONTINUE TO INTENSIFY WITH A FEW SEVERE
STORMS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. STORMS WILL
HAVE A HARD TIME MOVING TOO FAR TO THE EAST...AWAY FROM THE
INSTABILITY AXIS SO THE CURRENT WATCH FROM SPC LOOKS GOOD.
CONVECTIVE ACTIVITY SHOULD BE DIMINISHING ONCE WE LOSE THE
AFTERNOON HEATING.

ON SATURDAY...THE WESTERN CONUS WAVE WILL BE TRACKING FAIRLY
RAPIDLY TO THE EAST. THE 12Z RUNS OF THE GFS/HIRES ECMWF AND UKMET
HAVE ALL COME IN LINE WITH EACH OTHER NOW THAT THE SYSTEM IS
MOVING INTO AN AREA WITH BETTER UA COVERAGE. THE MODELS ALL PUT
THE UPPER SYSTEM OVER NORTHERN UTAH BY SATURDAY EVENING AND INTO
THE COMMON BORDER REGION OF COLORADO/NEBRASKA AND KANSAS BY 12Z
SUNDAY. AS SURFACE PRESSURES CONTINUE TO DEEPEN OVER THE WESTERN
HIGH PLAINS...SUSTAINED SOUTHERLY WINDS WILL INCREASE TO AROUND 30
TO 35 MPH OVER MOST OF THE CWA. THE GRADIENT REMAINS RELATIVELY
WEAKER AROUND PRATT...COLDWATER AND MEDICINE LODGE. HAVE DECIDED
TO HOIST A WIND ADVISORY FOR SATURDAY FROM 15Z TO 00Z FOR ALL THE
COUNTIES EXCEPT THOSE IN THE SOUTHEAST.

ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AGAIN ON SATURDAY
AHEAD OF THE SURFACE TROUGH. AFTERNOON HEATING PLUS THE APPROACH
OF THE UPPER SYSTEM SHOULD RESULT IN SCATTERED THUNDERSTORMS
BREAKING OUT ALONG THE TROUGH IN THE AFTERNOON AND SPREADING
EASTWARD OVERNIGHT. SHOULD BE ENOUGH INSTABILITY AND SHEAR TO
PRODUCE A FEW SEVERE THUNDERSTORMS.

PACIFIC COOL FRONT WILL MOVE EAST ACROSS THE AREA EARLY SUNDAY.
COULD BE SOME LINGERING THUNDERSTORMS OVER THE EASTERN HALF OF THE
CWA SUNDAY MORNING BUT THIS SHOULD ALL GET SWEPT EAST DURING THE
DAY. HIGH TEMPERATURES WILL BE A LITTLE TRICKY GIVEN THE COOL
ADVECTION BATTLING THE DOWNSLOPE WARMING. MOS GUIDANCE FROM THE
NAM AND GFS DIVERGES SIGNIFICANTLY WITH HIGHS FROM THE NAM IN THE
LOWER 70S AND THE GFS PRODUCING HIGHS IN THE LOW TO MID 80S. GFS
MODEL SOUNDINGS ARE NOT QUITE THAT WARM SO TAKEN THE MIDDLE GROUND
WITH HIGHS IN THE MID/UPPER 70S.

DAYS 3-7...

TROPICAL THUNDERSTORM ACTIVITY CONTINUES TO BE CLUSTERED OVER THE
NORTHWEST TROPICAL PACIFIC AND BETWEEN 60 AND 80 DEGREES EAST
BETWEEN 10 AND 20 DEGREES NORTH. RELATIVE ATMOSPHERIC ANGULAR
MOMENTUM REMAINS ABOUT 2 AMU UNITS BELOW CLIMATOLOGY...AND THE
CALCULATED RELATIVE ATMOSPHERIC ANGULAR MOMENTUM TENDENCY HAS
BECOME NEGATIVE. SATELLITE IMAGERY SUGGESTS SOME EASTWARD
PROPAGATION OF THE TROPICAL NORTHWEST PACIFIC...BUT THERE IS
LITTLE INDICATION THAT ANY MAJOR ADJUSTMENT IS IN PROGRESS. AS
SUCH...THE MEAN LONG WAVE TROUGH LIKELY WILL REMAIN NEAR THE WEST
COAST WHILE A SERIES OF VIGOROUS UPPER LEVEL TROUGHS RIPPLE
THROUGH THE FLOW IN THE ANOMALOUSLY STRONG WESTERLY JET EXTENDING
FROM CENTRAL ASIA ACROSS THE MID PACIFIC RIDGE INTO THE WESTERN
UNITED STATES. THE MODELS HAVE BEEN STRUGGLING WITH TIMING AND
AMPLITUDES OF THE UPPER LEVEL TROUGHS EMBEDDED IN THE FLOW. THE
12Z GFS IS IN FAIRLY GOOD AGREEMENT WITH THE 00Z ECMWF AND LARGELY
WAS FOLLOWED FOR THE EXTENDED GRIDS. THE MODEL SOLUTIONS DIVERGE
ON THE STRENGTH AND TIMING OF THE HIGH AMPLITUDE TROUGH THAT MOVES
INTO THE CENTRAL UNITED STATES 6-7 OCTOBER. THE ECMWF AND 00Z
CANADIAN ARE A LITTLE SLOWER THAN THE OPERATIONAL GFS, AND A
NUMBER OF THE GFS ENSEMBLES ALSO SUPPORT A SLOWER SOLUTION. FOR
NOW...THE PREPONDERANCE OF EVIDENCE SUPPORTS A SLOWER SOLUTION AND
A CONTINUATION OF WARM WEATHER ACROSS THE CENTRAL PART OF THE
COUNTRY THROUGH SATURDAY 6 OCTOBER.

THE VIGOROUS UPPER LEVEL TROUGH THAT MOVES OVER THE CENTRAL PLAINS
SUNDAY LIFTS RAPIDLY NORTHEASTWARD...AND THE PACIFIC COLD FRONT
SHOULD BECOME STATIONARY ACROSS CENTRAL OKLAHOMA SUNDAY NIGHT. AS
THE VIGOROUS UPPER LEVEL TROUGH NEAR 160W THIS AFTERNOON DROPS INTO
THE MEAN TROUGH POSITION OVER THE WESTERN UNITED STATES SUNDAY NIGHT
AND MONDAY, INCREASING FLOW PERPENDICULAR TO THE ROCKIES WILL
SUPPORT LEE TROUGHING. THE OLD FRONTAL BOUNDARY WILL LIFT NORTHWARD
INTO WESTERN KANSAS DURING THE DAY MONDAY. EVEN THOUGH THE MID
LEVELS OF THE ATMOSPHERE WILL BE QUITE WARM...THERE MAY BE ENOUGH
CONVERGENCE ALONG THE WARM FRONT TO SUPPORT A FEW THUNDERSTORMS IN
THE NORTHERN ZONES BY LATE AFTERNOON. ADDITIONAL THUNDERSTORM
DEVELOPMENT SHOULD OCCUR OVER THE HIGHER TERRAIN OF COLORADO WITH
THE APPROACH OF THE UPPER LEVEL TROUGH LATE MONDAY AND MOVE INTO
WESTERN KANSAS MONDAY EVENING. STRONG UVV IN ADVANCE OF THE UPPER
LEVEL TROUGH WILL SUSTAIN THUNDERSTORMS THROUGH THE NIGHT AND INTO
TUESDAY MORNING AS THE PACIFIC FRONT PROGRESSES ACROSS WESTERN
KANSAS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...AT LEAST SCATTERED
THUNDERSTORMS SHOULD OCCUR.

TEMPERATURES WILL RADIATE NICELY TUESDAY NIGHT AS PACIFIC HIGH
PRESSURE BUILDS OVER KANSAS. THE STRONGEST UPPER LEVEL FLOW SHOULD
REMAIN NORTH OF KANSAS FOR THE REMAINDER OF THE WEEK AS THE NEXT
SYSTEM DIGS OVER THE WESTERN PART OF THE COUNTRY. ALTHOUGH THE
POSSIBILITY EXISTS THAT A MINOR WAVE EMBEDDED IN THE SUBTROPICAL
FLOW COULD MOVE ACROSS KANSAS LATER IN THE WEEK...TIMING OF SUCH
FEATURES THAT FAR OUT FALLS INTO THE NOISE CATEGORY. POPS CAN BE
INTRODUCED LATER WHEN THERE IS SOME SKILL IN IDENTIFYING AND
FORECASTING SUCH DETAILS.

&&

.AVIATION...

THE ATMOSPHERE OVER WESTERN KANSAS IS VERY UNSTABLE THIS
AFTERNOON...AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TO OCCUR
ALONG AN UPPER LEVEL WARM FRONT OVER CENTRAL KANSAS AND ALONG A WEAK
OUTFLOW BOUNDARY FROM LIBERAL NORTHWARD TO NEAR GARDEN CITY.
ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
OVER EASTERN COLORADO AND MOVE INTO WESTERN KANSAS BEFORE WEAKENING
TOWARD MIDNIGHT. CONSIDERABLE HIGH LEVEL CLOUDINESS WILL PREVAIL
OVER WESTERN KANSAS TONIGHT AND WILL REDUCE THE POTENTIAL FOR
STRATUS DEVELOPMENT. VISIBILITIES MAY BE RESTRICTED TO 3-5 MILES
BRIEFLY AROUND SUNRISE. LOW LEVEL SOUTHERLY FLOW WILL INCREASE TO
25-30 KNOTS SUSTAINED ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  61  77 /  10  10  30  20
GCK  63  86  57  75 /  20  10  30  10
EHA  62  85  57  75 /  20  20  30  10
LBL  63  86  59  77 /  10  10  30  10
HYS  65  84  59  75 /  10  10  30  30
P28  65  86  64  80 /  10  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/
SATURDAY FOR KSZ030-031-043>046-061>066-074>080-084>088.

&&

FN02/01
Hazardous weather outlook, Sep 28, 10:51 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIMES IN HEADER
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 AM CDT FRI SEP 28 2007

KSZ030-031-043>046-061>066-074>081-084>090-290830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1151 AM CDT FRI SEP 28 2007 /1051 AM MDT FRI SEP 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
IN THE AREA SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY AND
MEADE.  THIS AREA OF PRECIPITATION SHOULD GRADUALLY SHIFT EAST BY
LATER THIS AFTERNOON. THESE STORMS SHOULD STAY BELOW SEVERE LIMITS
ALTHOUGH A FEW COULD BRIEFLY PRODUCE HAIL UP TO PENNY SIZE AND BRIEF
HEAVY RAIN.

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON NEAR A
SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO. THESE STORMS
COULD MOVE INTO SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING AND
SHOULD STAY CONFINED TO THE AREA WEST OF A WAKEENEY TO DODGE CITY TO
MEADE LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER
LATE SATURDAY AFTERNOON AND THEN SPREAD EAST ACROSS THE REMAINDER
OF SOUTHWEST KANSAS SATURDAY NIGHT. ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AND TUESDAY AS
ANOTHER STRONG UPPER LEVEL STORM SYSTEM SWEEPS ACROSS THE PLAINS.
SOME SEVERE WEATHER IS POSSIBLE, BUT IT IS STILL TOO EARLY TO NAIL
DOWN A THREAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON WEST OF
A WAKEENEY TO DODGE CITY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 28, 4:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT FRI SEP 28 2007

KSZ077-282315-
GRAY-
530 PM CDT FRI SEP 28 2007

...SIGNIFICANT WEATHER ADVISORY FOR GRAY COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MONTEZUMA...MOVING NORTH AT
20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3799 10056 3799 10021 3756 10040 3764 10062
TIME...MOT...LOC 2230Z 197DEG 19KT 3772 10049

RITTERLING

The radar

The Dodge City radar (KDDC), 42 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Gray

When
September 28, 5:30 PM CST
Where
Gray County, 9.14 mi N of Cimarron Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -100.380

The hail covered the ground.

Hail, Finney

When
September 28, 5:40 PM CST
Where
Finney County, 4.34 mi WSW of Kalvesta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -100.300

Hail, Gray

When
September 28, 5:40 PM CST
Where
Gray County, 9.14 mi N of Cimarron Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -100.380

The hail covered the ground.

Hail, Scott

When
September 28, 7:23 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Scott

When
September 28, 7:25 PM CST
Where
Scott County, 3.25 mi W of Sandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -100.840

Thunderstorm Wind, Scott

When
September 28, 7:33 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.480, -100.910

Th wind gust was recorded at the KSN Weatherlab at the Scott City Middle School.

Hail, Lane

When
September 28, 7:52 PM CST
Where
Lane County, 4.46 mi SSW of Healy
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -100.650

Hail, Lane

When
September 28, 8:02 PM CST
Where
Lane County, Healy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -100.620

Heavy Rain, Lane

When
September 28, 8:45 PM CST
Where
Lane County, Healy
Reported by
Emergency Manager
Coordinates
38.600, -100.620

Rain totals measured from 2.75 to 4 inches at in and near Healy.

Thunderstorm Wind, Ness

When
September 28, 8:45 PM CST
Where
Ness County, 2.79 mi WNW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.660, -100.220

One to 1 1/2 inch diameter tree limbs were blown down.

Hail, Trego

When
September 28, 8:50 PM CST
Where
Trego County, 16.22 mi SW of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.720, -100.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60789, 60790, 60791, 60792, 60793, 60799, 60794, 60796, 60798, 60800, 60797.